Related Experiment Video
Updated: Aug 19, 2026

Anti-Nuclear Antibody Screening Using HEp-2 Cells
Published on: June 23, 2014
[Neutrophilic dermatosis associated with propylthiouracil-induced p-ANCA (p-antineutrophil cytoplasmic antibodies)]
A Boulenger-Vazel1, I Kupfer-Bessaguet, C Gouedard
1Service de Dermatologie et Vénéréologie, CHU Brest.
Introduction:
We report on a patient who progressively developed polymorphic expressions of neutrophilic dermatosis (Sneddon-Wilkinson subcorneal pustulosis and pyoderma gangrenosum) associated with p-antineutrophil cytoplasmic antibodies (p-ANCA), while receiving propylthiouracil for hyperthyroidism. To our knowledge, such associations have never been published so far.
Case-Report:
A 40 year-old woman was treated with propylthiouracil for Graves'disease. After 16 months of therapy, she noted flares of pustular lesions surrounded with erythematous halo mainly localized on the trunk. The lesions became chronic, and were not improved by potent topical corticosteroids. When first seen in our department in February 2003, the eruption was typical of Sneddon-Wilkinson subcorneal pustulosis. This diagnosis was confirmed by the histological examination of a skin biopsy of a pustule. One month later, she developed an inflammatory progressively ulcerative lesion on the right ankle, typical of pyoderma gangrenosum. The diagnosis was confirmed by the histological examination of a skin biopsy taken on the evolving border of the lesion and showed polynuclear neutrophilic infiltration without vasculitis. Direct immunofluorescence was negative. The presence of serum anti-myeloperoxydase p-ANCA was known for this patient since October 2002. No IgA monoclonal gammapathy was revealed on extensive biological check-up. Systemic oral corticosteroid therapy (1 mg/kg/day) dramatically improved skin lesions with complete healing within 8 weeks.
Discussion:
Propylthiouracil is well known to induce the occurrence of ANCA in 20 to 64p. 100 of patients treated for Graves'disease. The mechanisms involved are badly recognized so far. Cutaneous vasculitis, glomerulonephritis and polychondritis may be clinically associated with those antibodies. Rare observations of neutrophilic dermatosis, mostly Sweet's syndrome, have been described in patients with propylthiouracil-induced ANCA. One case-report described a 44 year-old woman who developed pyoderma gangrenosum associated with propylthiouracil-induced p-ANCA. These manifestations usually appear within 2 years, as our patient. The data in the literature, allows us to report the polymorphic expressions of neutrophilic dermatosis in this patient with p-ANCA which could be related to propylthiouracil. Such association of Sneddon-Wilkinson subcorneal pustulosis and pyoderma gangrenosum with p-ANCA has never been described in this endocrinologic context so far. Furthermore we propose that neutrophilic dermatosis should be inscribed in the list of side effects induced by propylthiouracil therapy.
Related Concept Videos
Hypersensitivity Reactions: Delayed Hypersensitivity Reactions
Chronic Pancreatitis I: Introduction
Chronic Pancreatitis I: Introduction
Pancreatitis is the inflammation of the pancreas, which occurs when the immune system becomes active and causes swelling, pain, and disruptions in organ function. Pancreatitis can manifest as either an acute or chronic condition.
Acute pancreatitis arises suddenly and lasts for a brief duration, while chronic pancreatitis is a long-term affliction...
Type I Diabetes I: Introduction
Acute Pancreatitis II: Pathophysiology
Myasthenia Gravis: Overview and Treatment
These antibodies interfere with the function of the nicotinic receptors in three ways: by binding to the receptor and disrupting acetylcholine binding; by causing cross-linking of receptors which leads...
